Get your Health question answered in 3 easy steps

200 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

When taking a diuretic, do you need to take a potassium ?

when taking a diuretic, do you need to take a potassium supplement? my husband is taking a blood pressure medication and was put on lasix (a diuretic). does he need a potassium supplement?
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,  
  User's Response
Lasix is classified as a "loop diuretic". Loop diurectics work in the kidney to promote water loss into the urine, thereby decreasing pressure in the bloodstream (lowering BP). Here is the in-depth answer to your question: Before leaving the body, urine flows through tubules in the kidney that take things out and secrete things into the urine to be passed out of the body. In the area of the kidney known as the thick ascending loop of Henle, there is a transporter called the Na+/K+/2Cl- symporter (the sodium-potassium-chloride symporter). Its job is to take sodium and potassium back up out of the urine and to secrete chloride into it. When you take a loop diuretic such as Lasix, it blocks this transporter, causing more sodium and potassium to stay in the urine. The high sodium levels in the urine draw water out of the blood and into the urine, thus causing water to be passed out of the body. However, when you increase sodium excretion, you also increase potassium excretion. This is why people taking loop diuretics, and some other classes of diuretics, need to take potassium supplements. The side effects and risks of having low potassium include: muscle cramps, heart arrhythmias, constipation, nausea and vomitting, abdominal cramping, depression, and others. So the simple answer: yes, he probably should be on a diuretic for as long as he takes the diuretic. If he stops taking Lasix or takes a different type of diuretic, he may not need to take it any longer and should ask his pharmacist.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am taking a diuretic called torsemide and i must replace my potassiume level w/ klor-con M20 and was wondering if my other water soluble vitamins and minerals should be bumbt up as well because some times after about three or so days i get tired ,sort of like run down and in need of a boost i lose about a half gallon of fluids some times

doctor1 MD

Can diuretics cause sweating? I have polycystic kidney disease stage 3 and flirting with congestive heart failure. I have rash from kidney problem unless I take the prescribed diuretic + potassium supplement. I seem to be between a rock and a hard placeYYYY@YYYY

doctor1 MD

I am taking Amlodipine 5mg and Hydrochlorot 12.5 mg for high blood pressure. I worry that the Hydrochlorot is taking essential fluid away from my muscles, the reason being that I have Celiac disease, and have progressively worsening muscle weakness. I am only 61, but with in the past 2 years have noticed serious overall weakness. With the Celiac disease it is essential that I drink lots of water, but I feel like I its making things worse by taking the Hydrochlorot. Doctors where I live are just not up on the effects of Celiac disease. Do I have reason to worry about this drug?

Recent questions on Furosemide

doctor1 MD

I am taking duromine along with lasix and slow k, as part of a weight loss program. I have been doing so for Nearly 3 weeks and last week I noticed all of a sudden that I was losing hair. I already have a receding hairline and know that my hair won't last forever but my hair is usually thick, now I can see through to the scalp, it is thinning quite fast. Iam also under a bit of stress at work, but I'm not sure if something else apart from the stress is causing the rapid loss or whether it is the medication? Can you please advise?
Thank you.

doctor1 MD

My wife was just prescribed ABILIFY, it does not say what other drug interactions? She takes many other drugs? It does not list the drug interactions She takes Lisinopril,Levothyroxin, Furosemide, Tizanidine, Fluoxetine, Klonipin, Pravastatin & OTC Green Coffee Bean.

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...i need advice on something my wife keeps swelling as if she is retaining water they have on lasix but still swelling and is having alot of pain is their anything that she can you againg to get rid of the water and the pain

doctor1 MD

I am a diabetic and just moved to Italy, I watch what I eat... no red meats, mostly veggies and lots of fruits... I also take furosemide for a kidney problem and since I got here I am haing trouble going to the restroom... I took laxatives and now I feel like my stomach is really bloaded and if I lay down I can't breath... I had never felt this and I don't know if this is something to worry about... now I feel like I'm in the restroom all day but I do little by little... what is happening to me??

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is metoprolol tartrate 50 mg I daily.i also take metformin hcl 1000 mg 1/2 tablet twice a day lisinopril 10...

doctor1 MD

I am 81 years old, male and have been taking diuretics ( furosemide 40mg twice per day for a number of years to control conjestive heart failure . I take klorcon potassium supplement 10 mg x 2 at 9pm daily. Lately it seems that I may need more...